• 12
    Aug
  • Cross-Allergy Among the 6-lactam Antibiotic Agents: RESULTS

Classification of Allergic Reactions

Allergic reactions to 6-lactams have been categorized by clinical syndrome, immune mechanism, or time to onset (Table 1). Type 1 reactions are mediated by IgE antibodies directed at specific combinations of metabolites and serum proteins. When the metabolite-protein complex is recognized and cross-links with specific preformed IgE antibodies bound to tissue mast cells, inflammatory mediators such as histamine and leukotrienes are released, which results in the signs and symptoms of an allergic reaction. IgE-mediated reactions can be classified as immediate or accelerated. Immediate reactions are manifested by anaphylaxis with or without hypotension and usually occur within minutes to 1 h of administration of the allergen. Accelerated reactions may present within 48 to 72 h and are characterized by laryngeal edema, angioedema, and/or urticaria. Patients may report a feeling of shortness of breath, chest tightness, throat tightening, pruritis, dizziness, or feelings of warmth or impending doom; rarely, they may experience severe nausea, vomiting, abdominal pain, or diarrhea.Type II, III, and IV immunologic reactions are considered late reactions, occurring at least 72 h after drug administration. These reactions are not IgE-mediated, and, in contrast to IgE-mediated reactions, skin testing is not used to assess the risk of cross-allergy.
viagra soft

Table 1. Classification of Allergic Reactions




Reaction Type




Immunologic Mechanism




Time to Onset




Clinical Syndrome




Detected by Skin Testing


I


IgE antibody mediated


< 1 h
1-72
h


Immediate: anaphylaxis, hypotension, urticaria (hives), laryngeal edema,
angioedema, bronchoconstriction, hyperperistalsis Accelerated:
urticaria, laryngeal edema, angioedema, wheezing


Yes


II


Cytotoxic reactions (IgG, IgM)


> 72 h


Hemolytic anemia, thrombocytopenia, neutropenia


No


III


Immune complex reactions (IgG, IgM)


Usually
> 7
days; may occur after
drug is discontinued


Serum sickness (fever, rash, lymphadenopathy, arthralgias, myalgias),
nephritis


No


IV


(subclasses a-d)


T cell mediated


> 72 h


Contact dermatitis, exfoliative dermatitis, maculopapular or
morbilliform rashes, Stevens-Johnson syndrome


No*

Of all types of allergic reactions, IgE anaphylactic reactions are the most feared; these are implicated in cross-reactivity between the £-lactam agents. This review therefore focuses on IgE-mediated allergic reactions. It should be emphasized, however, that for patients with a history of severe non-IgE-mediated immunotoxic reactions (e.g., Stevens-Johnson syndrome, exfoliative dermatitis, vasculitic syndromes) the inciting agent or any drug in the same class should not be readministered. Because it is not known if the risk of a recurrent reaction extends to all £-lactam agents, the clinician should avoid all £-lactam agents in these patients, if possible.

Online Pharmacy